zbMATH — the first resource for mathematics

On nilpotency of the separating ideal of a derivation. (English) Zbl 0794.46042
Summary: We prove that the separating ideal \(S(D)\) of any derivation \(D\) on a commutative unital algebra \(B\) is nilpotent if and only if \(S(D)\cap (\bigcap\mathbb{R}^ n)\) is a nil ideal, where \(\mathbb{R}\) is the Jacobson radical of \(B\). Also we show that any derivation \(D\) on a commutative unital semiprime Banach algebra \(B\) is continuous if and only if \(\bigcap(S(D))^ n= \{0\}\). Further we show that the set of all nilpotent elements of \(S(D)\) is equal to \(\bigcap (S(D)\cap P)\), where the intersection runs over all nonclosed prime ideals of \(B\) not containing \(S(D)\). As a consequence, we show that if a commutative unital Banach algebra has only countably many nonclosed prime ideals then the separating ideal of a derivation is nilpotent.

46J05 General theory of commutative topological algebras
Full Text: DOI
[1] Julian Cusack, Automatic continuity and topologically simple radical Banach algebras, J. London Math. Soc. (2) 16 (1977), no. 3, 493 – 500. · Zbl 0398.46042
[2] H. G. Dales, The uniqueness of the functional calculus, Proc. London Math. Soc. (3) 27 (1973), 638 – 648. · Zbl 0269.46038
[3] H. G. Dales, Automatic continuity: a survey, Bull. London Math. Soc. 10 (1978), no. 2, 129 – 183. · Zbl 0391.46037
[4] J. Esterle, Elements for a classification of commutative radical Banach algebras, Radical Banach algebras and automatic continuity (Long Beach, Calif., 1981), Lecture Notes in Math., vol. 975, Springer, Berlin-New York, 1983, pp. 4 – 65.
[5] Ramesh V. Garimella, Continuity of derivations on some semiprime Banach algebra, Proc. Amer. Math. Soc. 99 (1987), no. 2, 289 – 292. · Zbl 0617.46056
[6] Sandy Grabiner, The nilpotency of Banach nil algebras, Proc. Amer. Math. Soc. 21 (1969), 510. · Zbl 0174.44602
[7] Thomas W. Hungerford, Algebra, Graduate Texts in Mathematics, vol. 73, Springer-Verlag, New York-Berlin, 1980. Reprint of the 1974 original. · Zbl 0442.00002
[8] Allan M. Sinclair, Automatic continuity of linear operators, Cambridge University Press, Cambridge-New York-Melbourne, 1976. London Mathematical Society Lecture Note Series, No. 21. · Zbl 0313.47029
[9] I. M. Singer and J. Wermer, Derivations on commutative normed algebras, Math. Ann. 129 (1955), 260 – 264. · Zbl 0067.35101
[10] Marc P. Thomas, The image of a derivation is contained in the radical, Ann. of Math. (2) 128 (1988), no. 3, 435 – 460. · Zbl 0681.47016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.